Thunderstorm Wind, Morgan
- When
- July 8, 12:40 PM EST
- Where
- Morgan County, 0.89 mi NE of Oakdale
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 35.990, -84.560
Trees and power lines were reported down in Oakdale.
Isolated convection developed in limited fashion mainly over the higher terrain including the Cumberland Plateau and mountains in extreme northeast Tennessee north of interstate 40. Instability was enhanced by the presence of an upper level low pressure system located over the Carolinas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Isolated convection developed in limited fashion mainly over the higher terrain including the Cumberland Plateau and mountains in extreme northeast Tennessee north of interstate 40. Instability was enhanced by the presence of an upper level low pressure system located over the Carolinas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 8, 12:25 PM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 125 PM EDT TUE JUL 8 2008 .AVIATION...ANTICIPATE ISOLATED TO SCATTERED COVERAGE OF DIURNAL CONVECTION TO CONTINUE TO DEVELOP AND LINGER INTO THE OVERNIGHT HOURS. CONVECTION EXPECTED TO INCREASE IN COVERAGE LATE IN TAF PERIOD AS WEAK SURFACE BOUNDARY APPROACHES BUT STILL TOO MUCH UNCERTAINTY TO HIT ANY HIGHER THAN VCNTY AT THIS TIME. GENERALLY VRF CONDITIONS EXPECTED AT ALL TAF SITES THROUGH THE TAF PERIOD. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1137 AM EDT TUE JUL 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND DMG TAZEWELL 36.46N 83.58W
07/05/2008 CLAIBORNE TN DEPT OF HIGHWAYS
TREES DOWN ACROSS THE NORTHWESTERN PORTIONS OF THE
COUNTY.
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 116 PM EDT TUE JUL 8 2008 TNZ035-036-067-081800- ANDERSON-MORGAN-ROANE- 116 PM EDT TUE JUL 8 2008 ...A STRONG THUNDERSTORM WILL BE AFFECTING ANDERSON...MORGAN AND ROANE COUNTIES... AT 113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF KINGSTON...MOVING EAST AT 14 MPH. THIS STORM WILL BE NEAR... OAK RIDGE BY 200 PM EDT. DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DGS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 122 PM EDT TUE JUL 8 2008 VAZ002-081745- WISE- 122 PM EDT TUE JUL 8 2008 ...A STRONG THUNDERSTORM WILL BE AFFECTING WISE COUNTY... AT 117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR JENKINS...MOVING SOUTHEAST AT 25 MPH. DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DGS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 126 PM EDT TUE JUL 8 2008 NCZ060-061-081830- CHEROKEE-CLAY- 126 PM EDT TUE JUL 8 2008 ...A STRONG THUNDERSTORM WILL BE AFFECTING CHEROKEE AND CLAY COUNTIES... AT 122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF MURPHY...MOVING EAST AT 17 MPH. THIS STORM WILL BE NEAR... MURPHY BY 150 PM EDT. 5 MILES NORTH OF HAYESVILLE BY 225 PM EDT. 5 MILES SOUTH OF ANDREWS BY 230 PM EDT. DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DGS
The national radar mosaic for the moment the first event began.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees and power lines were reported down in Oakdale.
Penny size hail was reported in Johnson City.
Two trees were reported down in Watauga.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122940, 122941, 122942.